Hail, Brown
- When
- June 19, 9:55 PM CST
- Where
- Brown County, 1.69 mi NE of Richmond
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.540, -98.610
Slow moving thunderstorms brought some large hail along with very heavy rains and flash flooding to parts of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Slow moving thunderstorms brought some large hail along with very heavy rains and flash flooding to parts of northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 7:27 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 827 PM CDT WED JUN 19 2013 .UPDATE... NO MAJOR CHANGES EXPECTED TO THE FORECAST. FORECASTER CONFIDENCE IS STILL HIGH ENOUGH TO KEEP THUNDERSTORMS IN THE EAST. SUSPECT DEVELOPING LLJ AND MOIST/UNSTABLE ATMOSPHERE PER ABR EVE RAOB SHOULD ALLOW FOR SOME STORMS OVERNIGHT. OUT WEST FORECASTER CONFIDENCE IS LOWER. MID LEVEL HEIGHT RISES AND THERMAL RIDGING MAY HOLD MOST ACTIVITY AT BAY. WILL CONTINUE TO EVALUATE AS THE EVENING PROGRESSES. UPDATES ISSUED EARLIER TO BRING POPS DOWN OVER WESTERN CWA. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT WEAK MID LEVEL WAVE MOVING THROUGH SD AT THIS TIME WITH VORT MAX AND RIPPLE AT 500MB BEING OBSERVED. AS THIS WAVE CONTINUES TO MOVE THROUGH THE REGION THROUGH THE EVENING...ISO/SCT SHOWERS AND STORMS ARE EXPECTED TO DEVELOP. DEWPOINTS HAVE ACTUALLY DROPPED A BIT INTO THE 50S THIS AFTERNOON AS BETTER MIXING DEVELOPS. OBSERVED VALUES ARE A BIT UNDER FORECAST VALUES. MLCAPE VALUES RANGE FROM ABOUT 500 J/KG ACROSS THE EASTERN COUNTIES TO AROUND 1500 J/KG OVER THE WESTERN CWA. ALTHOUGH...THE AREA WHERE THE HIGHEST CAPE RESIDES THIS AFTERNOON IS IN THE REGION OF WEAK SUBSIDENCE BEHIND THE MID LEVEL WAVE OVER SD. EXPECTING ANYTHING THAT DEVELOPS THIS AFTERNOON WILL BE OVER THE EASTERN CWA IN BETTER ASCENT AREA...BUT WILL HAVE TO DESTABILIZE JUST A BIT MORE. CONVECTIVE MODE EXPECTED TO BE PULSE-TYPE DUE TO THE LACK OF SHEAR TO SUSTAIN ANY ORGANIZED UPDRAFTS. ANY STRONGER CORES ARE CAPABLE OF PRODUCING HEAVY RAIN OR SMALL HAIL. HI RES MODELS INDICATING THIS WITH SCT ACTIVITY DEVELOPING OVER THE NEXT FEW HOURS...WITH PERHAPS A BETTER CONSOLIDATION LATER THIS EVENING AS THE LOW LEVEL JET STRENGTHENS. REST OF THE SHORT TERM LOOKS ACTIVE WITH PRETTY GOOD CHANCES FOR SEVERE WEATHER. BY THURSDAY AFTERNOON MLCAPE INCREASES TO OVER 2000 J/KG ACROSS THE EASTERN CWA WITH BETTER SHEAR VALUES THAN WHAT IS OVER THE REGION TODAY. 0-6KM SHEAR INCREASES TO OVER 40 KNOTS BY 00Z FRIDAY. MODELS DO INDICATE THERE COULD BE SOME LEFT OVER CLOUDINESS OR SHOWERS DURING THE DAY SO WILL HAVE TO SEE IF THIS COMES INTO PLAY FOR AFTERNOON DESTABILIZATION. FRIDAY AFTERNOON AND EVENING LOOKING IMPRESSIVE FOR SEVERE WEATHER AS WELL. WARM FRONT SHARPENS UP JUST TO THE SOUTH OF THE REGION AND MODELS WOULD SUGGEST THE CWA IS ON THE EDGE OF THE CAP. MLCAPE AND SHEAR EVEN MORE IMPRESSIVE ON FRIDAY COMPARED TO THURSDAY AFTERNOON. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE LONG TERM IS SHOWING MORE OF A SUMMER PATTERN WITH WARM AND MOIST AIR ALONG WITH GOOD INSTABILITY THROUGH MUCH OF THE PERIOD. TO BEGIN THE PERIOD...SATURDAY AND SATURDAY NIGHT LOOK TO BE THE MOST INTERESTING DEPENDING ON HOW ALL THINGS COME TOGETHER. THE MODELS SHOW A STRONG UPPER LEVEL WAVE KICKING ACROSS THE NORTHERN PLAINS AND INTO SOUTHERN CANADA THROUGH SUNDAY NIGHT. THE MODELS SHOW DIFFERENCES IN TRACKING AND TIMING WITH THIS SYSTEM ALONG WITH THE SURFACE FEATURES. ON SATURDAY...A SURFACE LOW PRESSURE AREA WILL BE TO OUR SOUTH WITH A WARM FRONT EXTENDING NORTHEAST INTO EASTERN SD. EVERYTHING LOOKS GOOD FOR A GOOD CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT ALONG WITH SEVERE WEATHER POSSIBILITIES. DEEP LAYER SHEAR...MOISTURE... INSTABILITY...A LOW LEVEL FOCUS MECHANISM ALONG WITH BROAD SCALE UPPER LEVEL LIFT WILL ALL BE IN PLACE ON SATURDAY AND SATURDAY NIGHT. THE INHIBITING FACTOR MAY BE WARM MID LEVEL TEMPERATURES AND WHERE THESE SETUP. NONETHELESS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AND LIFT NORTHWARD. AS THE SURFACE LOW PRESSURE AREA MOVES NORTH AND A COOL FRONT/DRYLINE PUSHES IN BEHIND THROUGH SUNDAY. THIS MAY ALSO BE A FOCUS FOR MORE CONVECTION INTO SUNDAY EVENING. THE ACTIVE PATTERN CONTINUES THROUGH THE MIDDLE OF THE WEEK AS NEW LARGE SCALE TROUGHING DEVELOPS OFF THE WEST COAST AND INLAND. THIS WILL SEND OFF SEVERAL SHORT WAVE TROUGHS THROUGH WEDNESDAY BRINGING SEVERAL CHANCES OF SHOWERS AND STORMS. THE MODELS SHOW THE NEXT SIGNIFICANT SHORT WAVE TO COME ACROSS THE REGION MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON. TEMPERATURES THROUGH THE PERIOD WILL BE MOSTLY IN THE 80S AND LOWER 90S WITH LOWS IN THE 60S. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A FEW THUNDERSTORMS ARE EXPECTED TO POP UP ACROSS THE REGION THIS EVENING AND OVERNIGHT. FIRST IN THE EAST AROUND KABR/KATY...AND THEN LATER AROUND KPIR/KMBG. OTHERWISE VFR CONDITIONS ARE EXPECTED UNTIL TOWARD MORNING. AT THAT TIME SOME MODEL DATA INDICATES THE POTENTIAL FOR MVFR CIGS SPREADING ACROSS THE REGION. FORECASTER CONFIDENCE ONLY MEDIUM ON THAT PROGNOSTICATION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...MOHR AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CDT WED JUN 19 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 407 AM CDT WED JUN 19 2013 /307 AM MDT WED JUN 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...INITIALLY DEVELOPING ACROSS SOUTH CENTRAL SOUTH DAKOTA AND MOVING NORTHEAST. THERE MAY BE ISOLATED STRONG STORMS THIS AFTERNOON. ANOTHER ROUND OF STRONG STORMS IS EXPECTED TO DEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED PATTERN CONTINUES THROUGH THIS WEEK...WITH SEVERAL CHANCES FOR THUNDERSTORMS TO DEVELOP. SEVERE STORMS ARE POSSIBLE ON THURSDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1035 PM CDT WED JUN 19 2013 SDZ006-010-200415- BROWN-EDMUNDS- 1035 PM CDT WED JUN 19 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS AND WESTERN BROWN COUNTIES UNTIL 1115 PM CDT... AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WARNER...OR 9 MILES SOUTHWEST OF ABERDEEN...MOVING NORTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ABERDEEN...RICHMOND LAKE REC AREA AND WESTPORT. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1049 PM CDT WED JUN 19 2013 SDZ008-021-200430- GRANT-ROBERTS- 1049 PM CDT WED JUN 19 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 1130 PM CDT... AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MARVIN...OR 12 MILES WEST OF MILBANK... MOVING NORTHEAST AT 10 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CORONA AND WILMOT. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 03:54 UTC.
9 hail, 4 flash flood. Local standard time, as filed.
Quarter hail with winds over 50 mph caused major damage to a bean field along with damaging the siding of the house.
Several roads in Wilmot had water running over them for several hours.
Wind driven hail caused major crop damage.
Over three inches of rain caused water to go over a part of Highway 123 south of Wilmot.
Heavy rain of three to four inches brought many flooded roads in and around Veblen.
The road west of Veblen had water flowing over it with one section covered up to 100 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462438, 462439, 462440, 462431, 462441, 462435, 462442, 462443, 462444, 462445, 462436, 462437, 462446.